Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
161 Doctors are Online

Red stool after taking benadyl for skin rash. Should I be concerned?

User rating for this question
Excellent
Answered by

General & Family Physician
Practicing since : 1980
Answered : 1 Question
Question
My daughter is 9, and she took Benadyl last night, for her skin rash. Today she has red stool. The red is not a very small amount, but it does look like Benadryl's color, i.e., not bright red, rather rosy red. What should we do?
Posted Sat, 26 Jan 2013 in Medicines and Side Effects
 
 
Answered by Dr. Rahul Tawde 1 hour later
Red in stool is a concern for blood. That said, many things can color the stool that are not blood. In addition, blood in the stool is not very common in a healthy 8 year old girl.
My interpretation of your question is that you think the redness in her stool could be due to the XXXXXXX in the benadryl, but you are worried that it could be something else.
1. Bleeding from above the lower bowel (mouth, stomach) is more serious, but also usually causes stool to be black and tarry, not so much reddish. If this is the case, you should seek immediate medical attention.
2. GI symptoms are the most important thing. If your daughter is having any nausea, vomiting, diarrhea, abdominal pain, etc. then you seek medical attention. Other symptoms like fever, chills, weight loss are also important. If there are no symptoms, then the concern is much less.
3. Bright red blood is usually from things like hemorrhoids or fissures. These are generally not medical emergencies.
Therefore, if the stools are not black/tarry and there are no symptoms, you can probably wait to see if the rosy color goes away naturally, which it probably will.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Lab Tests

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor